Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

September 28, 2021Comanche County, Oklahoma

NWS Norman, OK issued this special weather statement at Sep 28, 2021, 8:13 PM CDT for Comanche County, Oklahoma. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 28, 2021, 8:13 PM CDT (01:13 UTC)
Expired
Sep 28, 2021, 8:45 PM CDT
In force
32 min
Issued by
NWS Norman, OK
Hail
0.50 in
Wind
50

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 68 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.2 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2021-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1179 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2021-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1179 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
2021 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS84 KOUN 290113
SPSOUN

Special Weather Statement
National Weather Service Norman OK
813 PM CDT Tue Sep 28 2021
 
OKZ023-038-290145-
Caddo OK-Comanche OK-
813 PM CDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of central Comanche and
south central Caddo Counties through 845 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Meers to 4 miles southwest of
Lawton. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Lawton, Elgin, Apache, Medicine Park, Fort Sill, Meers, Lake
Lawtonka, Lake Ellsworth, Boone, eastern Wichita Mountains Wildlife
Refuge, Mount Scott and The Visitor Center.

This includes Interstate 44 between mile markers 29 and 56.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3497 9836 3456 9814 3446 9851 3477 9865
TIME...MOT...LOC 0113Z 236DEG 27KT 3473 9858 3457 9849 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

11

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at Sep 28, 5:52 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Sep 28, 5:52 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Norman OK
552 PM CDT Tue Sep 28 2021

...New AVIATION, UPPER AIR...

.SHORT TERM...
(This evening through Wednesday)
Issued at 211 PM CDT Tue Sep 28 2021

Shortwave over the central/southern Rockies is expected to lift NE
into the central Plains tonight. Meanwhile, showers and storms have
begun to develop in parts of SW OK down into TX. This activity is
expected to continue the rest of this afternoon and spread east and
northeast this evening/tonight as the shortwave lifts NE. Some
strong to severe storms are possible late this afternoon/evening,
mainly in SW parts of the fa, with damaging wind gusts the primary
concern. The potential for severe storms is expected to decrease
after sunset.

During the day on Wednesday: The previously mentioned shortwave is
expected to be exiting the region which could lead to some
subsidence/no rain across parts of the fa tomorrow morning. However,
low rain chances will still continue across eastern portions of the
fa Wednesday morning. After some recovery tomorrow, rain chances
return to much of the rest of the fa Wednesday afternoon. Some
models are showing a band of moisture in the mid-levels developing
tomorrow afternoon, although disagreement on where. This moisture
along with heating and potentially a dryline/moisture gradient at
the sfc in parts of the fa could be enough for storms to develop
further west Wednesday afternoon. There is still some uncertainty to
Wednesday's forecast due to any boundaries and/or MCV from the
activity tonight which could be lingering in/near the area tomorrow
along with the uncertainty on how long any subsidence will last and
how quickly the atmosphere will recover from the subsidence behind
the shortwave.

&&

.LONG TERM...
(Wednesday night through next Monday)
Issued at 231 PM CDT Tue Sep 28 2021

Scattered showers and thunderstorms will continue into the weekend
as a couple of weak upper-level shortwave troughs move slowly
across the southern Plains, and a couple of weak surface fronts
arrive from the northwest. Overall, the general trend of
instability appears to be downward, suggesting that the risk of
strong thunderstorms will diminish each day, eventually getting to
where it will be difficult for thunderstorms to form.

As the last wave moves off to the northeast on Sunday, the rain
chances diminish further, then end.

It appears that the rainfall will, in general, help with fire
potential, while not likely resulting in significant flooding.

&&

.AVIATION...
(00Z TAFS)
Issued at 546 PM CDT Tue Sep 28 2021

Scattered thunderstorms across southern Oklahoma and north Texas
are expected to diminish through about 03Z, except south of the
Red River. A few forecast models suggest morning storms roughly
from KPNC to OUN, though the probability appears to be very low.
Scattered showers and storms will be possible again tomorrow
afternoon, but confidence is very low regarding cap strength and
available instability. Current probabilities for afternoon
convection are around 20 to 30% for tomorrow at most of our TAF
sites.

CmS
&&

.UPPER AIR...
Issued at 546 PM CDT Tue Sep 28 2021

An Upper Air flight is planned for 29/00Z (today, local time).

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  66  85  67  82 /  40  30  30  70
Hobart OK         63  90  66  87 /  30  30  10  60
Wichita Falls TX  66  89  67  87 /  50  30  20  70
Gage OK           61  88  61  78 /  10  20  30  60
Ponca City OK     66  87  66  82 /  20  40  50  70
Durant OK         67  85  67  83 /  30  60  20  70

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...25
LONG TERM....23
AVIATION...23
Hazardous weather outlook, Sep 28, 12:31 PM CDT, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1231 PM CDT Tue Sep 28 2021

OKZ004>048-050>052-TXZ083>090-291745-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1231 PM CDT Tue Sep 28 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...

.Thunderstorms...
There is a marginal risk for strong to severe thunderstorms late
this afternoon and evening across far southwest Oklahoma and
western north Texas. The potential hazards are damaging wind gusts
up to 70 mph and quarter size hail. Thunderstorms are expected to
weaken as they move northeast late this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
There is a chance for thunderstorms each day from Wednesday
through Sunday. Organized severe weather is not expected at this
time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Sep 28, 6:32 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Norman OK
632 PM CDT Tue Sep 28 2021

OKZ037-290000-
Tillman OK-
632 PM CDT Tue Sep 28 2021

...Strong winds will impact portions of central Tillman County
through 700 PM CDT...

At 631 PM CDT, Doppler radar was tracking the leading edge of winds
from a strong thunderstorm near Frederick, moving east at 20 mph.
These strong winds will kick up dirt and lower visibilities.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Frederick, Tipton, Manitou and Hollister.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3428 9913 3450 9916 3456 9883 3425 9881
TIME...MOT...LOC 2331Z 257DEG 17KT 3439 9907

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 28, 7:09 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Norman OK
709 PM CDT Tue Sep 28 2021

OKZ038-290045-
Comanche OK-
709 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of central Comanche
County through 745 PM CDT...

At 709 PM CDT, Doppler radar was tracking a strong thunderstorm over
northwestern Lawton, moving north at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawton, Cache, Medicine Park, Fort Sill, Meers, Lake Lawtonka,
eastern Wichita Mountains Wildlife Refuge and Mount Scott.

This includes Interstate 44 between mile markers 39 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3455 9841 3456 9860 3481 9863 3479 9832
TIME...MOT...LOC 0009Z 183DEG 10KT 3462 9851

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

11
Special weather statement, Sep 28, 7:18 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Norman OK
718 PM CDT Tue Sep 28 2021

OKZ035-037-038-044-TXZ086-290045-
Kiowa OK-Tillman OK-Cotton OK-Comanche OK-Wichita TX-
718 PM CDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of western Comanche,
northwestern Cotton, southern Kiowa, eastern Tillman and northwestern
Wichita Counties through 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Manitou to near Hollister
to 9 miles north of Electra. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cache, Grandfield, Chattanooga, Indiahoma, Manitou, Devol, Faxon,
Hollister, Loveland, southwestern Fort Sill, Wichita Mountains
Wildlife Refuge, Haynesville, Doris Campground and The Visitor
Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3415 9895 3431 9891 3461 9902 3479 9864
      3442 9850 3410 9859 3406 9895
TIME...MOT...LOC 0018Z 251DEG 18KT 3457 9892 3434 9884 3416 9889

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

11
Special weather statement, Sep 28, 7:44 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Norman OK
744 PM CDT Tue Sep 28 2021

OKZ023-024-290130-
Canadian OK-Caddo OK-
744 PM CDT Tue Sep 28 2021

...A strong thunderstorm will impact portions of northeastern Caddo
and southwestern Canadian Counties through 830 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Binger, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hinton, Binger, Lookeba, Albert and Cedar Lake.

This includes Interstate 40 between mile markers 102 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3555 9834 3555 9832 3544 9806 3517 9829
      3525 9849
TIME...MOT...LOC 0043Z 206DEG 14KT 3528 9835

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

11
Local storm report, Sep 28, 7:54 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
754 PM CDT TUE SEP 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             1 W LAWTON              34.61N 98.41W
09/28/2021  E1.00 INCH       COMANCHE           OK   PUBLIC

            TWITTER PHOTO AND MPING REPORT.

&&
Special weather statement, Sep 28, 8:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Norman OK
813 PM CDT Tue Sep 28 2021

OKZ023-038-290145-
Caddo OK-Comanche OK-
813 PM CDT Tue Sep 28 2021

...Strong thunderstorms will impact portions of central Comanche and
south central Caddo Counties through 845 PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles south of Meers to 4 miles southwest of
Lawton. Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lawton, Elgin, Apache, Medicine Park, Fort Sill, Meers, Lake
Lawtonka, Lake Ellsworth, Boone, eastern Wichita Mountains Wildlife
Refuge, Mount Scott and The Visitor Center.

This includes Interstate 44 between mile markers 29 and 56.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3497 9836 3456 9814 3446 9851 3477 9865
TIME...MOT...LOC 0113Z 236DEG 27KT 3473 9858 3457 9849

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

11

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:09 PM CDTSpecial Weather StatementOUNComanche36 min
Sep 28, 7:18 PM CDTSpecial Weather StatementOUNTillman27 min
Sep 28, 7:31 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa, Tillman44 min
Sep 28, 7:44 PM CDTSpecial Weather StatementOUNCaddo46 min
Sep 28, 8:20 PM CDTAreal Flood AdvisoryOUNComanche2 hr
Sep 28, 8:39 PM CDTFlash Flood WarningOUNComanche3 hr
Sep 28, 9:56 PM CDTAreal Flood AdvisoryOUNLove2 hr
Sep 28, 10:30 PM CDTSpecial Weather StatementOUNMarshall45 min
Sep 29, 5:10 PM CDTSevere Thunderstorm WarningOUNCotton, Tillman50 min
Sep 29, 5:50 PM CDTSpecial Weather StatementOUNWoodward25 min
Sep 29, 6:13 PM CDTSevere Thunderstorm WarningOUNHarper, Woodward34 min
Sep 29, 6:42 PM CDTSpecial Weather StatementOUNWoods33 min
Sep 29, 6:51 PM CDTSevere Thunderstorm WarningOUNWoods39 min
Sep 29, 3:36 PM CDTSpecial Weather StatementOUNArcher24 min
Sep 29, 3:56 PM CDTSpecial Weather StatementOUNArcher34 min
Sep 29, 4:27 PM CDTSpecial Weather StatementOUNWichita33 min
Sep 29, 4:32 PM CDTSpecial Weather StatementOUNArcher28 min
Sep 29, 4:39 PM CDTSevere Thunderstorm WarningOUNWichita51 min
Sep 29, 4:57 PM CDTAreal Flood AdvisoryOUNArcher3 hr
Sep 29, 4:58 PM CDTSpecial Weather StatementOUNArcher32 min
Sep 29, 5:31 PM CDTSpecial Weather StatementOUNWichita29 min
Sep 29, 5:38 PM CDTSevere Thunderstorm WarningOUNWichita29 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.